• question-icon

    What causes dark tarry stool?

default
Posted on Tue, 28 Nov 2017 in General Health
Question: I'm curious if starting probiotics can cause stool color to change. my husband started them a week ago and immediately his stool turned a very dark brown. not black and tarry but very dark brown. normal movement, no changes in that, just the color. he has taken 4 of the probiotic chewables in the last 7 days. he stopped two days ago and his stool this morning is still dark brown. borders on black, but not black. he does not take iron, has taking no pepto bismol or eaten licorice, berries or drank red wine
doctor
Answered by Dr. Iven Romic Rommstein 10 minutes later
Brief Answer:
a possible effect of probiotics

Detailed Answer:
Hi and welcome,

Yes, stool color change may be caused by probiotics and this may persist for up to 5 days after last probiotics intake. other causes include some dietary changes, liver issues or chronic gastrointestinal bleeding. however, at this point you should just wait for few days, have easier diet and more fluids and see will normal color come back. If not, then colonoscopy should be done.

Wish you good health. Regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Iven Romic Rommstein 22 minutes later
thank you so much. I did have a picture but the lighting was terrible and it made the stool look black and it wasn't black... XXXXXXX we will know for sure tomorrow as he will be taking a sample to his doctor appt. that it started right after the probiotic gives me hope that is the cause.
doctor
Answered by Dr. Iven Romic Rommstein 34 minutes later
Brief Answer:
Follow-up consultaion

Detailed Answer:
You're welcome,

Well, blood is usually seen right after bowel movements and I think that you would notice if blood was present since in cases of bleeding in lower part of bowels, it is bright red.

In case of bleeding in stomach and duodenum, the stool would be black like coffee. Dark brown is not something to be concerned.

There are cases of bleeding which is not seen in stool and this is called occult bleeding. To rule this out he should do red blood count in blood and occult bleed stool test. However, at this point, I don't think this is necessary.

Regards


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Iven Romic Rommstein 16 minutes later
thank you again. he had both of those tests a few months ago and they were fine. red blood count was fine and no blood in the occult test. again, thank you
doctor
Answered by Dr. Iven Romic Rommstein 2 hours later
Brief Answer:
follow-up

Detailed Answer:
Hi,

Well, then you have nothing to worry about

Warm regards


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Iven Romic Rommstein

General Surgeon

Practicing since :2008

Answered : 13452 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Gastrointestinal bleeding

doctor1 MD

For the past year I have been noticing an increasing amount of blood both in my BM. At first it began just as smears on the paper but began to...

doctor1 MD

My wife was treated for an upper gi bleed from an ulcer in the doudenum. The doctor embelized the the bleed by going in the artery and putting...

doctor1 MD

My boyfriend was woken suddenly by severe stomach pains followed by black tarry stools, perfuse sweating but cold body temp, severe dizziness....

doctor1 MD

I am having black specks in faeces, they are not visible at a glance, but when I take faeces in hand and then rub it , it can be seen ,no other...

doctor1 MD

my 5 yr old son has crohns disease,dx in may 2011.he has been on presdisone ,zantac and omeprazole since.three days ago he stated having black...

doctor1 MD

I have been taking celebrix for osteoarthritis in my right knee. So far I haven't had any side effects from it. Should I continue taking it?

Get personalised answers from verified doctor in minutes across 80+ specialties

123 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Iven Romic Rommstein
  • Q - What causes a lump on the breast?

  • Q - What causes constant phlegm in the throat?

  • Q - What causes orange oily bowel movements?

  • Q - Is Azithromycin better than Cipro?

  • Q - Suggest remedies for profuse sweating in the middle of the night

  • Q - Suggest treatment for sinus congestion and drainage to the throat

  • Q - Suggest treatment for postherpetic neuralgia symptoms

  • Q - Suggest ways to manage the side effects of Eliquis

  • Q - Can Bupropion be taken with Cymbalta, Flexeral and Gabapentin while...

  • Q - Can Eliquis be taken while on Warfarin?

backtotop2